Hail, Columbiana
- When
- May 15, 10:19 AM EST
- Where
- Columbiana County, 0.87 mi NW of Hanoverton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -80.940
Shortwave passage along a sagging boundary resulted in showers and thunderstorms across the region on the 15th. With plenty of instability and unidirectional shear, the primary threat was damaging wind although there were several hail reports as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Shortwave passage along a sagging boundary resulted in showers and thunderstorms across the region on the 15th. With plenty of instability and unidirectional shear, the primary threat was damaging wind although there were several hail reports as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 7:23 AM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
823 AM EDT Tue May 15 2018
.SYNOPSIS...
The pattern of warm weather with periodic showers and thunderstorms
will continue into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Quick update to adjust hourly PoPs based of a blend of latest
short-term guidance...pushing back timing of convection
associated with a crossing shortwave and boundary dropping south
over the forecast area. Previous discussion follows..
First problem is of rainfall with the afternoon activity as
mid/upr lvl wind will be nearly parallel to the front. Training
is thus more likely and overall system progress slower; hence,
rain amounts more conducive for flash flooding are expected to
be more widespread as the surface boundary ploughs into the warm
and moist airmass. In addition, areas of rainfall over the past
several days have accumulated sufficiently from Pit east and
southward to lower flash flood guidance. A FLASH FLOOD WATCH has
thus been issued for those areas.
Second problem is of severe potential with fast, albeit
generally linear flow aloft, and increasing instability via
warmth and moisture. Expect numerous-to-widespread shwrs and
tstms with isolated to scattered embedded severe-incidents lead
by short bowing segments, i.e. marginal to slight severe risk
as per SPC guidance with the primary threat again the wind gust.
All of this potential activity may be compromised by dwindling
lapse rates/fading upper support in the wake of the exiting
shortwave this afternoon. Either way, convection will wane this
eve as the front sags southward and the airmass cools.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Rainfall for the short term period is expected to focused along
and south of I 70 in conjunction with eventual frontal placement.
Eased wind aloft should alleviate the severe potential, but any
persistent convection may be problematic as far as flooding,
especially should todays scenario play out.
No real change was made to the warm temperature prog.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Little change to the overall pattern is expected into next week.
although an advancing southern stream shortwave trough is expected
to phase with the remnant of a tropical trough currently funneling
+shwrs over Florida. The influx of tropical moisture, increasing
ascent, and converging flow is likely to spawn heavy rainfall
for the Upper Ohio on Thursday night and Friday. An HWO mention
will be continued for the potential.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Another round of showers/tstms is expected with a crossing
shortwave mainly N of PIT late this morning into early
afternoon. Focus will transition south over the course of the
afternoon along the surface boundary.
Tstms should diminish Tue eve as the front settles S and
instability wanes.
OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 1 PM EDT this afternoon through this
evening for MDZ001.
OH...Flash Flood Watch from 1 PM EDT this afternoon through this
evening for OHZ059-068-069.
PA...Flash Flood Watch from 1 PM EDT this afternoon through this
evening for PAZ021-029-031-073>076.
WV...Flash Flood Watch from 1 PM EDT this afternoon through this
evening for WVZ002>004-012-021-509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 256 AM EDT Tue May 15 2018 MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021- 509>514-160700- Garrett-Belmont-Noble-Monroe-Allegheny-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 256 AM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, there is a chance for severe thunderstorms through this evening with damaging wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms cross the region. The better chance for flash flooding is currently expected on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001- 160700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Armstrong-Indiana-Hancock- 256 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. There is a chance for severe thunderstorms through this evening with damaging wind and hail as the primary threats. In addition, rainfall from stronger thunderstorms may cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms cross the region. The better chance for flash flooding is currently expected on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ002-160700- Brooke- 256 AM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, there is a chance for severe thunderstorms through this evening with damaging wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms cross the region. The better chance for flash flooding is currently expected on Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG HANNAHSVILLE 39.24N 79.71W
05/14/2018 TUCKER WV DEPT OF HIGHWAYS
TREES DOWN
&&
EVENT NUMBER PBZ1802956
JDSpecial Weather Statement
National Weather Service Pittsburgh PA
1103 AM EDT TUE MAY 15 2018
OHZ041-151545-
Columbiana-
1103 AM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT COLUMBIANA COUNTY...
At 1103 AM EDT, a strong thunderstorm was located near Minerva, or 13
miles east of Canton, moving east at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Calcutta...
Lisbon... Leetonia...
New Waterford... Hanoverton...
Rogers... North Georgetown...
Negley... Homeworth...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4070 8052 4069 8092
4073 8092 4073 8109 4088 8109
TIME...MOT...LOC 1503Z 264DEG 40KT 4079 8112The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Local law enforcement reported multiple trees down.
Local law enforcement reported a tree down on State Route 537 south of Graysville and on County Road 102 near Merrill Ridge.
Trained spotter reported trees down on Witten Creek Road.
The public reported trees down on Route 7.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761174, 761175, 761176, 761177, 761178, 761179.